Selected Toxicologic Bradycardias

Author: Levi Kitchen, MD (EM Chief Resident, Naval Medical Center – Portsmouth) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Chief Resident at SAUSHEC, USAF)

A 75 yo male with h/o HTN, CVA, CAD, and IDDM arrives via EMS hypotensive and bradycardic from a local nursing home. EMS gave D50 and narcan in the field without effect. Pupils are mid-range and reactive, and the patient is somnolent with a GCS of 8 (E1V2M5).

What’s the differential for this patient? This is unlikely a toxic exposure, given he’s the only patient from a nursing home. It’s also unlikely he had access to his own medications in order to overdose on them and unlikely this represents a street drug exposure.

After review of his medication list, it’s noted that he is on a beta blocker, amongst other medications. Labs return with a roaring urinary tract infection, elevated white blood cell count, and a new AKI. It is likely that the decreased renal clearance has led to this patient’s toxicity.

This patient is experiencing a toxic medication effect causing his bradycardia and contributing to his hypotension. Some of the most commonly prescribed medications are beta blockers (BB) and calcium channel blockers (CCB), both of which can cause bradycardia and hypotension in toxicity.

Beta blockers and calcium channel blockers are similar in their mechanism of action and pathology. It is frequently difficult to distinguish between the two clinically; fortunately, the treatment is similar with a few caveats.

  • Supportive care: fluids, airway control as needed, vasopressor support if initial interventions ineffective
  • Bradycardia: atropine (likely ineffective)
  • Glucagon 3-5mg slow IV push (first line for beta blockers)
  • Calcium gluconate/chloride depending on route given
    • First line for CCB, may also be effective for beta blockers
  • High dose insulin-euglycemic therapy (HIE)
    • Increases cardiac inotropy and chronotropy by various theorized mechanisms
    • 1unit/kg regular insulin IV push with IV dextrose bolus; then 1unit/kg/hr with dextrose supplementation as needed
  • Lipid emulsion therapy – last resort

What are some differences between CCB vs. BB toxicity when the offending agent is unclear?

-CCBs tend to cause hyperglycemia (calcium channel blockade prevents insulin release)

-BBs tend to cause hyperkalemia and may cause hypoglycemia

 

What other common toxins can cause unstable bradycardia?

Clonidine, Digitalis, Pesticides/Nerve agents (cholinergic toxidrome)

Clonidine – Alpha-2 agonist with central and peripheral effects, in toxicity will cause severe bradycardia and hypotension due to a decrease in sympathetic outflow from the CNS.

  • Often confused with opioid toxicity due to miotic pupils and respiratory depression; however, bradycardia is not common with opioid ingestions (until near death)
  • Differentiate from BB/CCB toxicity based on pupils
  • Treatment is atropine for bradycardia and high-dose naloxone (4-10mg IV), supportive care with fluids and vasopressors as needed

Digitalis – Two main mechanisms of action are increased vagal tone (AV block) and inhibition of sodium-potassium exchange pump, with a net effect of increased intracellular calcium in the cardiac myocyte causing stronger contractile force.

  • Clinically suspect digitalis toxicity in patients with cardiac disease, EKG effects such as high degree AV block with ectopy/increased automaticity, and non-specific GI and neurologic complaints
  • Digoxin toxicity produces co-existing ectopy/increased automaticity with high-degree AV block; any dysrhythmia is possible except a rapidly conducted supraventricular rhythm… unless an accessory pathway exists
  • The ECG digoxin effect (scooping ST segment depressions – [Salvador Dali mustache]) is NOT a sign of toxicity
    • Serum hyperkalemia is an ominous indicator of high level toxicity in a digitalis toxic patient
    • Similarly, hypokalemia in a chronic digoxin user can lead to toxicity
    • Treatment is supportive with fluids, atropine for bradycardia, aggressive electrolyte repletion, and digoxin-specific Fab
      • Lidocaine is the treatment of choice for life-threatening ventricular dysrhythmia

 

What do selected toxic agricultural exposures and chemical warfare have in common?

A 45 yo male farmhand, reportedly healthy, is found down in a field confused, diaphoretic, bradycardic, hypoxic, and wheezing with copious amounts of secretions and miotic pupils.

OR

 A 25 yo male soldier, previously healthy, brought from the battlefield with reports of more casualties in-bound. Patient is noted to be bradycardic, diaphoretic, confused, hypoxic, wheezing, salivating with miotic pupils.

Cholinergic Poisoning – Multiple etiologies exist, but the most common in US will be pesticide exposure and requires decontamination prior to entering the ED, as many pesticides are absorbed through the skin or inhalation.

  • Nerve agents (sarin, soman, VX) have a similar mechanism of action and will also require decontamination (see Tokyo subway sarin gas attack)
  • Toxicity occurs by inhibition of acetylcholine-esterase (AChE) in the ganglionic/post-ganglionic synapse causing overstimulation of muscarinic and nicotinic ACh receptors
  • This leads to the classic muscarinic effects of SLUDGE – salivation, lacrimation, urination, diarrhea, GI upset, emesis (add M for miotic pupils); add the “killer B’s” for the life-threatening effects of bronchorrhea, bronchospasm and bradycardia.
  • Treatment is supportive with fluids, high-dose atropine until the secretions dry up (can take 10s to 100s of mg total of atropine), benzodiazepines for seizures, and pralidoxime to reverse poisoning of the AChE
    • Aging – A concept especially important for nerve agents, which represents the time it takes for the toxin to become covalently bonded to the AChE, and therefore irreversible by pralidoxime.
      • Soman ages very quickly (minutes) and therefore is the deadliest of the nerve agents

 

***Note – This clinical vignette describes bradycardic patients; however, it is important to note that some patients will be tachycardic due to nicotinic effects and hypoxia overwhelming the muscarinic stimulation of the poisoning***

References / Further Reading

– Rosen’s Emergency Medicine – Concepts and Clinical Practice. 8th Edition.

– Goldfrank’s Toxicologic Emergencies 2002.

– An intensive review course in clinical toxicology. New York City Poison Control Center and Bellevue Hospital Center Course Syllabus March 13 and 14; 2014.

http://www.ncbi.nlm.nih.gov/pubmed/24275170

http://www.ncbi.nlm.nih.gov/pubmed/21563902

One thought on “Selected Toxicologic Bradycardias”

Leave a Reply